Ohio, 2009

Hail in Ohio, June 8 to 9, 2009

June 8 to 9, 2009 · NWS ILN · 9 events in 6 counties and zones

Thunderstorms sparked ahead of a cold front during the afternoon on Monday June 8th, with more widespread storms occurring overnight with the actual frontal passage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms sparked ahead of a cold front during the afternoon on Monday June 8th, with more widespread storms occurring overnight with the actual frontal passage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 8, 1:00 PM EST, 50 minutes earlier.

Area forecast discussion, Jun 8, 1:00 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
200 PM EDT MON JUN 8 2009

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL LIFT NORTHEASTWARD INTO THE GREAT LAKES
TODAY. A COLD FRONT WILL MOVE INTO THE REGION MONDAY NIGHT AND
THROUGH THE REGION ON TUESDAY. ANOTHER LOW WILL MOVE OUT THE
MISSISSIPPI VALLEY LATER IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
15Z RUC ANALYSIS INDICATED A SHORT WAVE TROF CENTERED OVER
MINNESOTA AND IOWA WITH THE OHIO VALLEY IN A SWRLY FLOW AHEAD OF
THE SYSTEM. AT THE SFC...A 1005 MB LOW IS CENTERED ACROSS NERN
IOWA...WITH A COLD FRONT EXTENDING SWD INTO TEXAS. AN AREA OF
ISENTROPIC LIFT ALONG WITH WEAK INSTABILITY ALLOWED FOR THE
DEVELOPMENT OF ISOLD-SCTD CONVECTION THIS MORNING. THIS IS
LINGERING WITH SOME ISOLD SHOWERS ACROSS THE WRN HALF OF THE CWA.
THE 12Z ILN SOUNDING INDICATES MORE INSTABILITY THAN THE MODELS
HAVE PICKED UP ON...WITH 1500 J/KG...ALTHOUGH IT WAS ELEVATED.
MOISTURE HAS NOTICEABLY INCREASED THROUGHOUT THE ATMOSPHERIC
COLUMN...WITH PWAT UP TO 1.47. THE LATEST LAPS ANALYSIS INDICATES
THE BEST INSTABILITY DEVELOPING ACROSS S-CNTRL OH AND NERN KY WITH
CAPE AROUND 1500 J/KG. MEANWHILE...INSTABILITY IS LIMITED ACROSS
THE NWRN HALF OF THE CWA WHERE CLOUD COVERAGE AND MORNING
CONVECTION HAVE BEEN LIMITING FACTORS. TEMPS RANGED FROM THE LOWER
80S ACROSS THE SERN HALF OF THE CWA TO THE MID 70S ACROSS W-CNTRL
OH.

THIS AFTERNOON...H5 VORT MAX AND SFC LOW WILL LIFT NEWD INTO
MICHIGAN WITH A COLD FRONT APPROACHING THE OHIO VALLEY FROM THE
WEST. ISOLD-SCTD CONVECTION IS EXPECTED TO DEVELOP THIS
AFTN...FIRST ACROSS S-CNTRL OH AND NERN KY WITH THE BEST
INSTABILITY...AND THEN ACROSS THE CWA INTO THE EARLY EVENING. FCST
MODELS ARE INDICATING WEAK SHEAR INTO THIS AFTN...WITH PULSE
STORMS EXPECTED. THE RUC13 IS INDICATING A WEAK H5 VORT MOVING
THROUGH THE NWRN HALF OF THE CWA...WHICH WOULD HELP TO INCREASE
COVERAGE OF CONVECTION THERE LATE THIS AFTN. SPC HAS HIGHLIGHTED
THIS AREA WITH A SLIGHT RISK. WITH MDT 0-6KM SHEAR THIS
EVENING...IT IS POSSIBLE THAT A FEW SEVERE STORMS COULD DEVELOP
THERE. FOR TEMPS...HAVE INCREASED TEMPS 2-3 DEGREES TO ACCOUNT
FOR THE LATEST TRENDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
AS LOW PUSHES THRU THE ERN LAKES TNGT...CDFNT DROPS INTO THE FA.
WITH LOSS OF DAYTIME HEATING...EXPECT ONLY SCT COVERAGE OVERNIGHT.

BY 12Z TUE...GFS/ECMWF HAVE FRONT ABOUT HALF WAY THRU THE FA.
KEPT BEST POPS ON TUE IN THE S/SE. EXPECT A DRYING TREND FROM THE
NW DURING THE DAY ON TUE.

GFS APPEARS TO BEGIN TO BE AFFECTED BY FEEDBACK ISSUES BY TUE
NIGHT...AS IT KICKS A INTENSE CONVECTIVE SYSTEM INTO THE OH VALLEY
LATE TUE NIGHT. DISPITE ITS ISSUES...THE ECMWF AND UKMET GIVE
SOME CREDENCE TO THE GFS AS THEY BRING A WEAKER AND SLOWER SYSTEM
OUT OF THE MS VLY. WENT WILL LOW CHC POPS IN THE W LATE TUE
NGT...THEN SPREAD SCT PCPN ACRS THE FA ON WED.

ONCE AGAIN HIGH TEMPS WERE AT OR BELOW THE COOLEST GUIDANCE
YESTERDAY. ALSO...SINCE THE NAM SOLUTION HAS BEEN THROWN OUT BY
NCEP...WENT WITH THE COOLER MAV GUIDANCE THRU THE PERIOD.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
IN SPLIT FLOW PATTERN AN ACTIVE WX PERIOD IS EXPECTED FOR THE LONG
TERM. NUMERICAL MODEL SOLNS GENERALLY SIMILAR WITH GROSS FEATURES
BUT SOME DIFFERENCES EXIST IN TIMING AND PLACEMENT OF THE FRONTAL
POSITIONS AND ASSOCIATED WAVES. HAVE TRENDED FCST SOLN CLOSE TO
HPC/ECMWF BLEND.

MORE SIGNIFICANT SRN STREAM WAVE TO LIFT OUT FROM THE SRN PLAINS
INTO THE OHIO VALLEY ALONG THIS FRONTAL BOUNDARY THURSDAY. THIS WL
BRING AN ENHANCED CHC OF PRECIP TO THE REGION. HAVE BUMPED UP POPS
TO LKLY ACRS THE SOUTH AND HIGH CHANCE ELSEWHERE ON THURSDAY. MID
LEVEL FLOW TRANSITIONS A LTL MORE NWRLY AND SFC HIGH PRESSURE
BEGINS TO BUILD IN FRIDAY. GFS HAD BEEN QUICKEST DRYING OUT THE
REGION...BUT LATEST RUN NOW HAS A SECOND WAVE DEVELOPING AND
LINGERS PRECIP ON FRIDAY. HAVE LINGERED A CHANCE ACRS SE AND S ON
FRIDAY AND THEN DRY OUT. AS FLOW AMPLIFIES AND BECOMES
NORTHWESTERLY...SFC HI PRESSURE WILL PROVIDE DRY WX LATER ON
FRIDAY AND THRU NEXT WEEKEND.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
THE TERMINALS WILL SEE THE POSSIBILITY FOR A FEW ROUNDS OF PRECIP
AHEAD OF A COLD FRONT WHICH WILL CROSS THE REGION ON TUESDAY.
TEMPO GROUPS ARE FCST AT CMH/LCK THROUGH 20Z FOR ONGOING -SHRA.
AFTN CB GROUPS ARE FCST WITH VCSH...AS INSTABILITY SHOULD ALLOW
ISOLD CONVECTION TO DEVELOP. SECOND ROUND OF SHOWERS SHOULD REACH
CVG/LUK AFTER 21Z...WITH ISOLD -TSRA POSSIBLE. CONVECTION WILL
ADVANCE EWD...HOWEVER TIMING AND LOCATION WITH ISOLD-SCTD COVERAGE
IS DIFFICULT TO PINPOINT AT THIS TIME...SO WENT WITH VCSH THROUGH
12Z ACROSS THE TERMINALS. ABUNDANT SFC MOISTURE WILL ALLOW FOR A
PERIOD OF MVFR CIGS/VSBYS DURING THE PRE-DAWN HRS ACROSS THE
TERMINALS.

OUTLOOK...MVFR CONDITIONS ARE POSSIBLE IN THUNDERSTORMS WEDNESDAY
AND THURSDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...WOODRUM
NEAR TERM...WOODRUM
SHORT TERM...SITES
LONG TERM...AR
AVIATION...WOODRUM
Hazardous weather outlook, Jun 8, 11:00 AM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1200 PM EDT MON JUN 8 2009

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-091600-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
1200 PM EDT MON JUN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AHEAD OF AN APPROACHING COLD FRONT. A FEW OF THE STORMS MAY BECOME
STRONG TO SEVERE LATE THIS AFTERNOON AND INTO THE OVERNIGHT
HOURS...WITH HAIL AND DAMAGING WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WOODRUM

In the hours before

Special weather statement, Jun 8, 1:18 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
218 PM EDT MON JUN 8 2009

OHZ082-088-081845-
PIKE OH-SCIOTO OH-
218 PM EDT MON JUN 8 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SCIOTO AND SOUTHEASTERN
PIKE COUNTIES THROUGH 245 PM EDT...

AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR STATE ROUTE 335 AT STATE ROUTE
776...MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
STOCKDALE AND BEAVER.

WOODRUM

The radar

The Cincinnati radar (KILN), 99 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Scioto

When
June 8, 1:50 PM EST to 1:53 PM EST
Where
Scioto County, West Portsmouth
Measured
0.88 in hail
Reported by
Public
Coordinates
38.770, -83.030

Hail, Mercer

When
June 8, 10:59 PM EST to 11:03 PM EST
Where
Mercer County, Rockford
Measured
0.75 in hail
Reported by
Public
Coordinates
40.680, -84.630

Hail, Darke

When
June 9, 2:05 AM EST to 2:08 AM EST
Where
Darke County, 1 mi NW of Arcanum
Measured
0.75 in hail
Reported by
Public
Coordinates
39.990, -84.563

Hail, Preble

When
June 9, 2:56 AM EST to 2:59 AM EST
Where
Preble County, El Dorado
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.900, -84.670

Hail, Montgomery

When
June 9, 3:28 AM EST to 3:30 AM EST
Where
Montgomery County, Brookville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.830, -84.420

Hail, Montgomery

When
June 9, 4:22 AM EST to 4:25 AM EST
Where
Montgomery County, Miamisburg
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.650, -84.280

Hail, Montgomery

When
June 9, 4:22 AM EST to 4:25 AM EST
Where
Montgomery County, 4 mi SW of Centerville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.579, -84.203

Hail, Warren

When
June 9, 4:40 AM EST to 4:43 AM EST
Where
Warren County, 2 mi SE of Springboro
Measured
0.88 in hail
Reported by
Public
Coordinates
39.529, -84.204

Hail, Warren

When
June 9, 5:03 AM EST to 5:06 AM EST
Where
Warren County, 2.83 mi NNW of Hammel
Measured
0.75 in hail
Reported by
Public
Coordinates
39.409, -84.098

Three quarter inch hail was reported in Fort Ancient.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180905, 180906, 180907, 180908, 180913, 180909, 180910, 180911, 180912.